Diabetic ketoacidosis associated seizures: a case report

  • Sakeena Kaukab Khan Pharm D (Intern at Osmania General Hospital, Afzal Gunj, Hyderabad), Department of Pharmacy Practice, Mesco College of Pharmacy, Hyderabad, Telangana, India https://orcid.org/0009-0000-6669-8227
  • Ayesha Pharm D (Intern at Osmania General Hospital, Afzal Gunj, Hyderabad), Department of Pharmacy Practice, Mesco College of Pharmacy, Hyderabad, Telangana, India
  • Nagma Shireen Pharm D (Intern at Osmania General Hospital, Afzal Gunj, Hyderabad), Department of Pharmacy Practice, Mesco College of Pharmacy, Hyderabad, Telangana, India
  • Ayesha Fatima Pharm D (Intern at Osmania General Hospital, Afzal Gunj, Hyderabad), Department of Pharmacy Practice, Mesco College of Pharmacy, Hyderabad, Telangana, India
  • Sana Begum Pharm D (Intern at Osmania General Hospital, Afzal Gunj, Hyderabad), Department of Pharmacy Practice, Mesco College of Pharmacy, Hyderabad, Telangana, India

Abstract

Diabetic ketoacidosis is the complicationof Diabetes mellitus, which can result due to extreme hyperglycemia and ketonaemia. This condition is prevalent among patients with untreated diabetes ordrug incompliance. Hyperglycemic hyperosmolar state can clinically be presented with episodes of seizures with high blood sugar levels and absence of ketones and has low incidence rate. A 55 year old male patient presented with episode of seizure, frothing, tongue bite, uprolling of eyes, shortness of breath, pedal edema and high blood sugar levels. Past medical history includes known hypertensive and diabetic since 10 years and is oninj regular insulin with non-adherence to medication. Lab investigations were performed and patient was diagnosed as hyperglycemic diabetic ketoacidosis secondary to drug incompliance. The patient was managed by insulin regimen- regular and basal insulin, antibiotics, antiepileptic drugs and by continuous monitoring of blood sugar levels every 3rd hourly. Diabetic ketoacidosis was recovered and later, there were no episodes of seizures. Creating awareness and proper patient education regarding the disease state, pharmacotherapy and drug compliance plays a vital role in managing the condition and as well as by preventing further complications that might be fatal in some cases.

Keywords: Diabetic Ketoacidosis, Seizures, Hyperglycaemia, Insulin, DKA

Downloads

Download data is not yet available.

References

1. R Alagappan Manual of Practical Medicine, 5thed, Saunders Elsevier, China, 2004.
2. Roger walker and cate whittlesea: clinical pharmacy and therapeutics, 5thed, pg no.691.
3. Kitabchi AE, Umpierrez GE, Miles JM, Fisher JN. Hyperglycemic crises in adult patients with diabetes. Diabetes Care 2009 Jul;32(7):1335-43.
4. KD Tripathi Essentials of Medical Pharmacology, Eight Edition, Jaypee Brothers Medical publishers, New Delhi, 2019.
5. Shivaprakash BHiremath, Amol AGautam, Prince J George, Agnes Thomas, RejiThomas, Geena Benjamin. Hyperglycemia-induced seizures-Understanding the clinico- radiological association. Indian J Radiol Imaging 2019 Oct-Dec;29(4):343-349.
Published
11-03-2023
Statistics
533 Views | 154 Downloads
Citatons
How to Cite
Khan, S. K., A. Ayesha, N. Shireen, A. Fatima, and S. Begum. “Diabetic Ketoacidosis Associated Seizures: A Case Report”. World Journal of Current Medical and Pharmaceutical Research, Vol. 5, no. 2, Mar. 2023, pp. 22-24, doi:10.37022/wjcmpr.v5i2.256.
Section
Case Reports